South Carolina, 2012

Damaging Winds in South Carolina, July 27, 2012

July 27, 2012 · NWS CAE · 15 events in 7 counties and zones

A few severe thunderstorms in the Midlands of South Carolina produced some damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A few severe thunderstorms in the Midlands of South Carolina produced some damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 27, 12:12 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 27, 12:12 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
112 PM EDT FRI JUL 27 2012

.SYNOPSIS...
GENERALLY TYPICAL SUMMERLIKE WEATHER EXPECTED THROUGH THE PERIOD. AN
UPPER LEVEL TROUGH WILL REMAIN OVER THE EASTERN US. A SERIES OF
WEAK UPPER IMPULSES ALONG WITH SUFFICIENT ATMOSPHERIC MOISTURE
WILL PROMOTE SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD...WITH GENERALLY NEAR NORMAL
TEMPERATURES.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AN UPPER RIDGE OFF THE ATLANTIC COAST WILL CONTINUE TO MOVE EAST
AS AN UPPER TROUGH SHARPENS ACROSS THE MID-ATLANTIC STATES. THIS
WILL ALLOW A WEAK COLD FRONT/TROUGH TO APPROACH FROM THE NORTHWEST
THIS EVENING. TEMPERATURES IN THE UPPER 90S. HEAT INDEX 105 TO
110 OVER MOST OF THE AREA. WEAK SHORT WAVE MOVING NORTH FROM
SOUTHWEST GEORGIA MAY TRIGGER CONVECTION THIS AFTERNOON ESPECIALLY
IN THE CSRA. SHOWERS MAY ALSO FOCUS IN THE NORTHERN
MIDLANDS/PIEDMONT WHERE DUE TO SLIGHTLY STRONGER DEEP SHEAR...SLIGHT
RISK SEVERE THUNDERSTORMS.  CHANCE POPS INTO THE EARLY EVENING.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/...
UPPER HIGH WILL REMAIN TO OUR SE WHILE UPPER TROUGH REMAINS OVER THE
EASTERN CONUS. AHEAD OF THE DEVELOPING UPPER TROUGH...THE SHORT
WAVE CURRENTLY OVER CENT GA WILL KICK OUT TO THE NE TONIGHT. WEAK
FRONTAL BOUNDARY WILL SLOWLY ENTER THE REGION TONIGHT AND
SATURDAY...AND SLOWLY SHIFT TOWARDS THE COAST SUNDAY. THIS ALONG
WITH ABUNDANT ATMOSPHERIC MOISTURE AND A SERIES OF UPPER IMPULSES
WILL PROMOTE SCATTERED MAINLY DIURNAL CONVECTION. TRENDED POPS A
LITTLE HIGHER TOWARDS THE SOUTHERN/EASTERN FA DUE TO EXPECTED
FRONTAL POSITION AND AREA OF BEST MOISTURE. GENERALLY ACCEPTED
GUIDANCE BLEND.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
MADE FEW CHANGES TO THE FORECAST FOR THIS TIME PERIOD. MODELS AGREE
IN KEEPING AN UPPER TROUGH OVER THE EASTERN CONUS THROUGH THE
PERIOD. CONTINUED SUFFICIENT ATMOSPHERIC MOISTURE ALONG WITH A
WEAK SURFACE TROUGH OR TWO AND A SERIES OF WEAK UPPER IMPULSES
WILL PROMOTE SCATTERED MAINLY DIURNAL SHOWERS AND THUNDERSTORMS.
GENERALLY SEASONAL TEMPS EXPECTED. USED A BLEND OF GUIDANCE AND
ONGOING FORECAST.

&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS THROUGH THE PERIOD. EXPECT STRONG HEATING...AND AN
APPROACHING SURFACE BOUNDARY...TO RESULT IN SCATTERED
THUNDERSTORMS DURING THE AFTERNOON AND EVENING. DID NOT INCLUDE
THUNDERSTORMS IN THE FORECAST BECAUSE OF TIMING/LOCATION
UNCERTAINTY. ANY THUNDERSTORMS MAY CONTAIN STRONG AND GUSTY WINDS
BECAUSE OF MODERATE TO STRONG INSTABILITY.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 27, 3:28 AM EST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
428 AM EDT FRI JUL 27 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
428 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS MAY DEVELOP BY LATE AFTERNOON AS A COLD
FRONT APPROACHES FROM THE NORTH. A FEW STORMS MAY REACH SEVERE
LIMITS PRODUCING DAMAGING WINDS AND LOCALLY HEAVY RAIN. THE
POTENTIAL FOR SEVERE STORMS WILL BE HIGHEST MAINLY NORTH OF A
LINE FROM AUGUSTA TO COLUMBIA TO BISHOPVILLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 1:00 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT FRI JUL 27 2012

SCZ027-028-030-036-037-271900-
AIKEN-CALHOUN-LEXINGTON-ORANGEBURG-RICHLAND-
200 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...
RICHLAND...AIKEN...CALHOUN AND ORANGEBURG COUNTIES THROUGH 300 PM
EDT...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING IN EASTERN AIKEN COUNTY. THIS
ACTIVITY WAS MOVING EAST-NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAYCE...GASTON...SOUTH CONGAREE... AND ST. MATTHEWS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
SMALL HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3341 8152 3381 8165 3407 8073 3365 8062
      3347 8129 3349 8137 3343 8146
TIME...MOT...LOC 1759Z 245DEG 19KT 3369 8134

TTH

The radar

The Columbia radar (KCAE), 49 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aiken

When
July 27, 2:32 PM EST to 2:35 PM EST
Where
Aiken County, 2.82 mi SSE of New Holland
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.640, -81.490

Highway Patrol reported a tree down across the road at the intersection of Camp Rawls Road and Magpie Street.

Thunderstorm Wind, Aiken

When
July 27, 2:57 PM EST to 3:00 PM EST
Where
Aiken County, 3.5 mi S of New Holland
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.630, -81.490

Highway Patrol reported a tree in the roadway at Kennedy Pond Road and Trotter Road.

Thunderstorm Wind, Lexington

When
July 27, 3:00 PM EST
Where
Lexington County, 1.5 mi NNW of Pooles Xrds
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.690, -81.190

Highway Patrol reported trees down along Hwy 178 and Johnson King Road and Mack Edisto Road.

Thunderstorm Wind, Aiken

When
July 27, 3:03 PM EST to 3:05 PM EST
Where
Aiken County, 4.27 mi WSW of New Ellenton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.400, -81.770

Highway Patrol reported a tree in the roadway at Woodfield Road and Independent Blvd.

Thunderstorm Wind, Lancaster

When
July 27, 3:15 PM EST
Where
Lancaster County, 0.66 mi NE of Taxahaw
Measured
55 kt (63 mph) estimated gust
Property damage
$24,000
Reported by
Newspaper
Coordinates
34.686, -80.511

The Lancaster News reported several trees fell onto some sheds at a home in the Charlesboro Community crushing them.

Thunderstorm Wind, Aiken

When
July 27, 3:16 PM EST to 3:20 PM EST
Where
Aiken County, Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.480, -81.520

Highway Patrol reported a tree down in Windsor.

Thunderstorm Wind, Lexington

When
July 27, 3:22 PM EST to 3:25 PM EST
Where
Lexington County, 2.76 mi N of Arthur
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
34.010, -81.150

Highway Patrol reported a tree down along I-26 in the westbound direction at mile marker 61.

Thunderstorm Wind, Kershaw

When
July 27, 3:37 PM EST to 3:40 PM EST
Where
Kershaw County, 4.23 mi WNW of Lugoff
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.240, -80.740

Highway Patrol reported powerlines down at Hwy 34 and Kellytown Road.

Thunderstorm Wind, Chesterfield

When
July 27, 3:44 PM EST to 3:45 PM EST
Where
Chesterfield County, 4.18 mi S of Patrick
Measured
55 kt (63 mph) estimated gust
Property damage
$16,000
Reported by
Law Enforcement
Coordinates
34.510, -80.040

Sheriff dispatch reported a tree down on a house and powerlines across Cedar Creek Road near Hwy 102.

Thunderstorm Wind, Chesterfield

When
July 27, 3:44 PM EST to 3:45 PM EST
Where
Chesterfield County, 4.84 mi S of Patrick
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.500, -80.050

Sheriff reported a roof blown off a storage building and trees down along Cedar Creek Road.

Thunderstorm Wind, Chesterfield

When
July 27, 4:23 PM EST to 4:25 PM EST
Where
Chesterfield County, 1.49 mi SSE of Ingrams
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.450, -80.210

Public reported a tree uprooted and limbs on powerlines near McBee.

Thunderstorm Wind, Newberry

When
July 27, 6:10 PM EST to 6:14 PM EST
Where
Newberry County, 1.14 mi W of Helena
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
34.280, -81.650

Highway Patrol reported a tree down at Brown Chapel Road and Brown Chapel Drive.

Thunderstorm Wind, Newberry

When
July 27, 6:12 PM EST to 6:15 PM EST
Where
Newberry County, 0.57 mi E of Newberry
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
34.280, -81.610

Sheriff Dispatch reported a tree down in the town of Newberry.

Thunderstorm Wind, Saluda

When
July 27, 6:34 PM EST to 6:35 PM EST
Where
Saluda County, 3.25 mi NNW of Chapmans
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
34.160, -81.830

Public reported several large limbs down along with some pine trees topped by strong winds along Hollywood Road.

Thunderstorm Wind, Saluda

When
July 27, 6:40 PM EST to 6:44 PM EST
Where
Saluda County, 3.18 mi WNW of Perrys Xrds
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.150, -81.720

Sheriff dispatch reported trees down on powerlines along Old CHerokee Trail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386605, 386606, 386607, 386608, 389367, 386614, 386610, 386609, 386611, 386612, 386616, 386617, 386621, 386619, 386620.